Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 106, NWS Mobile, AL

April 25, 2003Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 25, 2003, 6:50 PM CDT for Mobile County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 6:50 PM CDT (23:50 UTC)
Expired
Apr 25, 2003, 7:30 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WUUS54 KMOB 252350
SVRMOB
ALC097-260030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
649 PM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 730 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 15 MILES WEST OF CITRONELLE...MOVING         
  EAST SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CITRONELLE BY 700 PM CDT
  SIDNEY...GULFCREST BY 705 PM CDT
  PINEOLA...TURNERVILLE BY 715 PM CDT
  CHASTANG...BUCKS BY 720 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3114 8842 3101 8844 3092 8799 3115 8799

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:41 PM CDT, 9 minutes earlier.

Area forecast discussion, Apr 25, 6:41 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
641 PM CDT FRI APR 25 2003

UPDATED THE ZONES TO ADD TORNADO WATCH WORDING.

21/MONTANEZ

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Apr 25, 5:18 AM CDT, 13 hours 32 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
518 AM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

AS A SURFACE FRONTAL BOUNDARY MOVES SLOWLY EAST OUT OF EAST TEXAS
TODAY...ALONG WITH COLD TEMPERATURES HIGH IN THE ATMOSPHERE SWINGING
ACROSS...THE MOIST AIRMASS AHEAD OF THE FRONT IS FORECAST TO BECOME
QUITE UNSTABLE THROUGH THE DAY.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED THE
AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. ALTHOUGH AN
ISOLATED TORNADO IS NOT OUT OF THE QUESTION TODAY...THE MAIN THREAT
IN STORMS THAT INTENSIFY TO SEVERE LEVELS LOOKS TO BE DAMAGING
DOWNBURST WINDS AND LARGE HAIL.

THE SEVERE WEATHER THREAT ENDS TONIGHT AS THE FRONT MOVES EAST
THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR
SEVERE WEATHER OPERATIONS IS EXPECTED TO BE REQUIRED TODAY OVER
SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA
PANHANDLE. /10

In the hours before

Special weather statement, Apr 25, 4:30 PM CDT, 2 hours 20 minutes before
ALZ051>055-MSZ067-075-076-079-252300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT FRI APR 25 2003

...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND SOUTHEAST
MISSISSIPPI UNTIL 600 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM NEAR ALBERTA IN CHOCTAW COUNTY TO NORTH OF BUTLER
TO JUST NORTH OF NEW AUGUSTA.  THIS LINE WAS DRIFTING SOUTH AND
SHOULD BE FROM NEAR CAMDEN TO WAYNESBORO TO BEAUMONT BY 530 PM.

THE PRIMARY THREATS FROM THIS LINE OF STORMS WILL BE REGULAR MARBLE
SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH.  FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES WILL ALSO OCCUR WITH THESE STORMS.  PEOPLE
PLANNING ON OUTDOOR ACTIVITIES THIS EVENING SHOULD KEEP AN EYE ON
THE SKY FOR APPROACHING STORMS.  SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORMS HAVE PASSED.

SOME OF THESE STORMS MAY BECOME SEVERE WITHIN THE NEXT HOUR AND
PEOPLE IN THESE AREAS SHOULD BE READY TO TAKE COVER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 12:09 AM CDTSevere Thunderstorm WarningMOBChoctaw36 min
Apr 25, 1:36 AM CDTSevere Thunderstorm WarningMOBWilcox24 min
Apr 25, 1:59 AM CDTTornado WarningMOBWilcox31 min
Apr 25, 2:21 AM CDTSpecial Marine WarningMOB24 min
Apr 25, 5:10 AM CDTSpecial Marine WarningMOB110 min
Apr 25, 5:10 AM CDTSpecial Marine WarningMOB110 min
Apr 25, 6:25 AM CDTTornado WarningMOBCovington35 min
Apr 25, 6:55 AM CDTSpecial Marine WarningMOB2 hr
Apr 25, 6:55 AM CDTSpecial Marine WarningMOB2 hr
Apr 25, 4:36 PM CDTSevere Thunderstorm WarningMOBChoctaw54 min
Apr 25, 5:28 PM CDTSevere Thunderstorm WarningMOBWashington47 min
Apr 25, 5:42 PM CDTSevere Thunderstorm WarningMOBWilcox63 min
Apr 25, 6:10 PM CDTTornado WarningMOBWashington35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.